Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 192, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 3, 2012, 7:17 PM EDT for Lincoln County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 7:17 PM EDT (23:17 UTC)
- Expired
- Apr 3, 2012, 8:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lincoln County, KY
The radar
The Louisville radar (KLVX), 120 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:28 PM EDT | HAIL 0.7 | 1 S Stanford, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KLMK 032317
SVRLMK
KYC137-040000-
/O.NEW.KLMK.SV.W.0192.120403T2317Z-120404T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 800 PM EDT
* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHICKEN BRISTLE...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
STANFORD...
GENEVA...
TURNERSVILLE...
BLUE LICK...
JUMBO AND BONEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3740 8458 3743 8485 3753 8486 3754 8485
3757 8481 3758 8477 3759 8461 3751 8456
TIME...MOT...LOC 2317Z 270DEG 9KT 3748 8477
WIND...HAIL <50MPH 1.00IN
$$
RAS1 follow-up statement
794
WWUS53 KLMK 032352
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EDT TUE APR 3 2012
KYC137-040001-
/O.EXP.KLMK.SV.W.0192.000000T0000Z-120404T0000Z/
LINCOLN KY-
752 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY HAS
BEEN CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3740 8458 3743 8485 3753 8486 3754 8485
3757 8481 3758 8477 3759 8461 3751 8456
TIME...MOT...LOC 2351Z 270DEG 9KT 3748 8466
$$
JSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:29 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 3, 3:29 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT TUE APR 03 2012 .Short Term (Tonight through Wednesday Night)... Issued at 320 PM EDT Apr 3 2012 Isolated thunderstorms have developed over southeastern CWA where CAPE values around 2000-2500 J/KG developed south of a boundary evident on visible satellite. Main threat with any afternoon thunderstorms will be brief heavy rainfall, cloud to ground lightning, and large hail. Best coverage of thunderstorm develop will gradually transition from southeast CWA to western CWA through the evening hours. As we move into the late evening and overnight, coverage of showers and thunderstorms will increase across the western and northern CWA. This will be in response to two features. A shortwave currently near the Ohio/Mississippi River valley confluence moving up the Ohio Valley around the periphery of the ridge axis, and a frontal boundary sinking south from central IL/IN. At this point, convection is expected to fire along this boundary to the north and then move south through the CWA overnight. Best timing at this point appears to be 10 PM - 2 AM in the southern Indiana counties, then moving southward overnight. With the amount of instability these storms will have to work with, large hail and damaging winds will be possible. Storm prediction center does have a slight risk for the entire CWA overnight. Have numerous thunderstorms mentioned in forecast for the entire area overnight. Low temperatures are expected to mild, in the low 60s. Front will be slow to move south tomorrow, which will provide focus for numerous showers and thunderstorms through much of the day. Areas along and north of the Ohio River could see things dry out by early to mid afternoon as the front sinks south. Highs tomorrow will be held in check by ample cloud cover. The mercury is expected to only reach into the 70-75 degree range. Some upper 60s are possible in southern Indiana. Wednesday night will feature continued scattered to numerous showers and some thunderstorms along and south of a Louisville to Lexington line as front will be just south of the area and upper low moves to the middle Mississippi River Valley. Low will be cooler on the north side of the boundary, in the upper 40s north to upper 50s south. Overall rainfall totals should range from a half an inch to an inch through Wednesday night. Localized areas could see over an inch if repeated thunderstorms move over an area. .Long Term (Thursday through Tuesday)... Updated at 320 PM EDT Apr 3 2012 Pretty good model agreement at start of period with placement of upper low somewhere along the western AR/MO border. By the end of the day Thursday, this low should be in the Tennessee Valley and continue to shift eastward through the night as a strong ridge builds into the central U.S. The trend for a slower movement of this system continues, so will bring rain chances for the day Thursday up some. Not quite as concerned about storm chances as soundings do not show much CAPE and we are not in a favored side of the system. For now will trim down to slight chance storms and just over the south. By Saturday, the ridge axis will be along the mid Mississippi River Valley, with our area under northwesterly flow ahead of it. This ridge will start to give way to another upper low moving in from south central Canada on Sunday. Given the strength of the ridge and somewhat limited moisture, continue to keep in low end chances for showers and storms in association with another front moving through Saturday night or Sunday. The 00Z EC and the 12Z GFS both show the Canada low becoming more dominate for bringing a cool down by mid next week. Not convinced just yet that we will get down to freezing. The Arctic Oscillation 7-day forecast has the sign going positive after the current near-zero period, but a few of the ensemble members go very negative, matching what the deterministic GFS is showing. Will have to keep an eye on this, especially for agricultural interests. && .Aviation (18Z TAF Issuance)... Updated at 114 PM EDT Apr 3 2012 Warm front has lifted well northeast of LEX today and we will continue to destabilize through the afternoon hours. Could see isolated to scattered storms develop this afternoon, however coverage is not expected to be widespread enough for any specific mention in TAFs. Will amend if necessary. VFR conditions are expected to prevail through the rest of this afternoon and a good portion of this evening outside of any thunderstorm activity. As we move into the evening and overnight hours, surface low currently in west central Illinois will slide to eastern Ohio. Numerous showers and storms will erupt along the trailing cold front across central IL/IN/OH. Storms are then expected to slide southward and could impact SDF/LEX around or shortly after midnight. BWG would follow a few hours later. Visibilities/ceilings could drop to IFR or worse in any thunderstorm overnight. By dawn tomorrow, MVFR ceilings and continued showers and thunderstorms are expected to persist. Surface winds should generally stay out of the southwest between 5 and 10 mph through the period. SDF/LEX can expect a wind shift to the northwest late in the forecast period as the cold front passes south. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......BJS Long Term........RJS Aviation.........BJS
Hazardous weather outlook, Apr 3, 3:47 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 347 PM EDT TUE APR 3 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 347 PM EDT TUE APR 3 2012 /247 PM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN A MOIST AND UNSTABLE AIRMASS. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND LARGE HAIL. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AROUND MIDNIGHT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS...WITH DAMAGING WINDS AND LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH THE FIRST HALF OF THURSDAY AS A FRONTAL BOUNDARY WILL STALL OVER THE AREA. COVERAGE OF THUNDERSTORMS WILL DIMINISH THROUGH THE DAY ON THURSDAY FROM NORTH TO SOUTH. A FEW THUNDERSTORMS ARE POSSIBLE AS A MOSTLY DRY COLD FRONT MOVES THROUGH EITHER SATURDAY NIGHT OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS THIS AFTERNOON AND TONIGHT. BJS/RJS
In the hours before
Local storm report, Apr 3, 6:41 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
641 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 NE RICHMOND 37.76N 84.27W
04/03/2012 M0.88 INCH MADISON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200496
SZAPPANOSLocal storm report, Apr 3, 6:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 2 WNW YOSEMITE 37.36N 84.87W
04/03/2012 E0.70 INCH CASEY KY LAW ENFORCEMENT
HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.
&&
EVENT NUMBER LMK1200497
RASLocal storm report, Apr 3, 6:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HEAVY RAIN 2 NNW MINTONVILLE 37.21N 84.86W
04/03/2012 M3.00 INCH CASEY KY TRAINED SPOTTER
IN LESS THAN TWO HOURS.
0626 PM HAIL 2 WNW YOSEMITE 37.36N 84.87W
04/03/2012 E0.70 INCH CASEY KY LAW ENFORCEMENT
HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.
0640 PM HAIL 2 NE RICHMOND 37.76N 84.27W
04/03/2012 M0.88 INCH MADISON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200495 LMK1200497 LMK1200496
SZAPPANOSLocal storm report, Apr 3, 6:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 4 E KIRKSVILLE 37.67N 84.34W
04/03/2012 MADISON KY EMERGENCY MNGR
INTERECTION CALEAST AND MENELAUS ROAD...
&&
EVENT NUMBER LMK1200498
SZAPPANOSLocal storm report, Apr 3, 7:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL RICHMOND 37.74N 84.29W
04/03/2012 M0.50 INCH MADISON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200499
SZAPPANOSLocal storm report, Apr 3, 7:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HEAVY RAIN 2 NNW MINTONVILLE 37.21N 84.86W
04/03/2012 M3.00 INCH CASEY KY TRAINED SPOTTER
IN LESS THAN TWO HOURS.
0626 PM HAIL 2 WNW YOSEMITE 37.36N 84.87W
04/03/2012 E0.70 INCH CASEY KY LAW ENFORCEMENT
HAIL COVERING GROUND AT HWY 127 AND SHORT-TOWN ROAD.
0640 PM HAIL 2 NE RICHMOND 37.76N 84.27W
04/03/2012 M0.88 INCH MADISON KY TRAINED SPOTTER
0645 PM FLASH FLOOD 4 E KIRKSVILLE 37.67N 84.34W
04/03/2012 MADISON KY EMERGENCY MNGR
INTERECTION CALEAST AND MENELAUS ROAD...
0645 PM HAIL RICHMOND 37.74N 84.29W
04/03/2012 M0.50 INCH MADISON KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200495 LMK1200497 LMK1200496 LMK1200498 LMK1200499
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:39 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 36 min |
| Apr 3, 3:07 PM EDT | Special Weather Statement | LMK | Casey | 23 min |
| Apr 3, 3:12 PM EDT | Special Weather Statement | LMK | Lincoln | 33 min |
| Apr 3, 3:43 PM EDT | Special Weather Statement | LMK | Lincoln | 32 min |
| Apr 3, 4:49 PM EDT | Special Weather Statement | LMK | Casey | 26 min |
| Apr 3, 5:32 PM EDT | Special Weather Statement | LMK | Casey | 13 min |
| Apr 3, 5:38 PM EDT | Areal Flood Advisory | LMK | Casey | 82 min |
| Apr 3, 5:43 PM EDT | Special Weather Statement | LMK | Madison | 32 min |
| Apr 3, 5:53 PM EDT | Areal Flood Advisory | LMK | Garrard, Madison | 82 min |
| Apr 3, 6:05 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 25 min |
| Apr 3, 6:09 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| Apr 3, 6:35 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 25 min |
| Apr 3, 7:48 PM EDT | Special Weather Statement | LMK | Garrard, Madison | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.